Washington, 2022

Flash Flooding and Flooding in Washington, June 5, 2022

June 5, 2022 · NWS OTX · 22 events in 7 counties and zones

Another round widespread stratiform rain showers impacted the Inland Northwest. With the ground already saturated from previous system, the rain began to impact the region quickly with three quarters to an inch of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$602,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Another round widespread stratiform rain showers impacted the Inland Northwest. With the ground already saturated from previous system, the rain began to impact the region quickly with three quarters to an inch of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 5, 9:54 AM PST, 56 minutes earlier.

Area forecast discussion, Jun 5, 9:54 AM PST, 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Sun Jun 5 2022

.SYNOPSIS...
Widespread rain will occur this morning followed by showers and
thunderstorms this afternoon. Some thunderstorms will be capable
of locally heavy rain, hail, and gusty winds. Scattered showers
and thunderstorms will persist into Monday across north Idaho and
northeast Washington. There will be another chance for showers and
thunderstorms Wednesday. Friday and Saturday have the potential to
be quite showery as well.

&&

.DISCUSSION...

Morning Update: The first round of showers have moved through much
of the region. Most rainfall rates have been minor, with the
quick moving pace of these showers working to our advantage. Eyes
are on burn scars and corresponding rain rates when the next
round comes in. The SPC is now including our far southeast corner
as a marginal risk for small hail - the strongest and looking
like they will start up mid-to-late afternoon. There will be
potential for scattered thunderstorms across the widespread CWA,
with convection initiating late this morning into early this
afternoon. JS

&&

.AVIATION...
18Z TAFS: Rain overnight has left behind a moist boundary layer
with low stratus cover resulting in widespread marginal VFR
conditions. The atmosphere is already beginning to destabilize
late this morning with thunderstorms beginning to pop up over the
Columbia Basin. Expect convection to expand in coverage with
diurnal heating. Thunderstorms today will be capable of torrential
downpours, hail and gusty outflow winds. Strongest storms with a
better chance for seeing isolated severe thunderstorms will track
out of northeast Oregon toward the Lewiston Airport this
afternoon. Additional low stratus is expected to develop overnight
tonight across extreme eastern Washington and into the Idaho
Panhandle with marginal VFR to IFR conditions expected for Monday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  48  65  46  70  52 /  70  50  20  10   0  10
Coeur d'Alene  64  48  63  46  70  51 /  80  60  50  20   0   0
Pullman        65  47  62  44  69  54 /  70  50  30  20   0   0
Lewiston       71  53  70  50  76  59 /  80  60  30  20   0  10
Colville       65  46  65  45  72  49 /  90  50  60  40   0  10
Sandpoint      62  49  62  47  68  49 /  90  70  60  30   0   0
Kellogg        61  49  58  47  66  51 /  80  60  50  40   0   0
Moses Lake     72  49  72  45  76  55 /  60  30   0   0   0  10
Wenatchee      69  50  69  48  74  56 /  80  20  10   0   0  20
Omak           67  48  70  46  76  55 /  90  40  20  10   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Central Panhandle Mountains-
     Coeur d'Alene Area-Lewis and Southern Nez Perce Counties-
     Lewiston Area-Northern Panhandle.

WA...Flood Watch through this evening for Central Chelan County-Lower
     Garfield and Asotin Counties-Northeast Blue Mountains-
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Washington Palouse-
     Wenatchee Area-Western Chelan County-Western Okanogan
     County.

&&
Hazardous weather outlook, Jun 5, 4:15 AM PST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Sun Jun 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
515 AM PDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Afternoon
convection is expected to produce thunderstorms with occasional
lightning, small hail, brief heavy rain, and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, Jun 5, 10:30 AM PST, 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
1130 AM PDT Sun Jun 5 2022

WAZ034-035-051915-
Moses Lake Area WA-Upper Columbia Basin WA-
1130 AM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of south central Adams
County through 1215 PM PDT...

At 1129 AM PDT, Doppler radar was tracking a strong thunderstorm near
Connell, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lind, Hatton, Cunningham and Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4702 11865 4679 11828 4673 11842 4674 11892
TIME...MOT...LOC 1829Z 228DEG 22KT 4672 11877

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SVH

The radar

The Spokane radar (KOTX), 44 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 6 thunderstorm wind, 3 hail, 2 flood. Local standard time, as filed.

Flash Flood, Spokane

When
June 5, 10:50 AM PST to 11:30 AM PST
Where
Spokane County, 1.39 mi W of Elk to 1.08 mi W of Elk
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
48.020, -117.310

Flash flooding on Bruce Road, with portions of the road washed out. time estimated from radar.

Flash Flood, Chelan

When
June 5, 12:00 PM PST to 12:30 PM PST
Where
Chelan County, 1.32 mi NW of West Wenatchee to 1.39 mi NW of West Wenatchee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
47.442, -120.352

Mudslide on Maple Street with the road temporarily impassable.

Thunderstorm Wind, Chelan

When
June 5, 12:00 PM PST to 12:20 PM PST
Where
Chelan County, 1.16 mi NW of West Wenatchee
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
47.440, -120.350

Observer reported 3 inch trees limbs and power poles were broken via Mping.

Flash Flood, Chelan

When
June 5, 12:10 PM PST to 12:30 PM PST
Where
Chelan County, 1.16 mi SW of Wenatchee Hgts to 0.96 mi WSW of Wenatchee Hgts
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
47.340, -120.340

Mud and debris covered Halverson Canyon Road.

Flash Flood, Chelan

When
June 5, 12:10 PM PST to 12:30 PM PST
Where
Chelan County, 1.51 mi W of West Wenatchee to 1.54 mi W of West Wenatchee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.428, -120.362

A mudslide on Number 1 Canyon Road was closed for several hours.

Flash Flood, Chelan

When
June 5, 12:10 PM PST to 12:44 PM PST
Where
Chelan County, 1.46 mi NNW of Olds to 0.56 mi NW of Olds
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
47.490, -120.340

Several roads flooded and temporarily closed in the Sunnyslope area, with mud and debris flows common. one residence was flooded.

Thunderstorm Wind, Douglas

When
June 5, 12:10 PM PST to 12:30 PM PST
Where
Douglas County, 6.82 mi SSW of Orondo to 6.54 mi SSW of Orondo
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.530, -120.290

Downed wires reported near Lincoln Rock Road and Cascade Loop.

Thunderstorm Wind, Grant

When
June 5, 12:15 PM PST to 12:40 PM PST
Where
Grant County, 2.07 mi S of Trinidad
Measured
26 kt (30 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
47.200, -120.000

Power lines down and over 900 people without power west of Quincy, centered in the crescent bar area.

Flash Flood, Chelan

When
June 5, 12:20 PM PST to 1:00 PM PST
Where
Chelan County, 1.97 mi SW of West Wenatchee to 1.87 mi SW of West Wenatchee
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.410, -120.360

Number 2 Canyon Rd temporarily flooded just west of Wenatchee.

Flash Flood, Chelan

When
June 5, 12:20 PM PST to 1:00 PM PST
Where
Chelan County, 1.16 mi NW of West Wenatchee to 0.87 mi W of West Wenatchee
Cause
Heavy Rain
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
47.440, -120.350

Water and mud going into a couple residences. Several streets in area impacted from urban flooding.

Flash Flood, Douglas

When
June 5, 12:20 PM PST to 1:30 PM PST
Where
Douglas County, 1.38 mi S of Bridgeport to 1.12 mi SSW of Bridgeport
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
48.000, -119.670

Several reports of water inundating roads, rocks on roads, and temporary closures in Bridgeport, including Raymond Avenue, 20th Street, and 16th Street.

Thunderstorm Wind, Douglas

When
June 5, 12:20 PM PST to 12:47 PM PST
Where
Douglas County, 4.88 mi S of Orondo to 1.54 mi E of Beebe
Measured
26 kt (30 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
47.550, -120.243

Downed power lines in several locations South of Chelan Falls.

Flood, Chelan

When
June 5, 12:30 PM PST to 1:00 PM PST
Where
Chelan County, 3.58 mi NNW of Lakeside to 3.52 mi NNW of Lakeside
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
47.880, -120.070

Boyd road flooded with some debris filling adjacent culverts.

Hail, Douglas

When
June 5, 12:30 PM PST to 12:40 PM PST
Where
Douglas County, 0.69 mi N of Orondo to 1 mi NNE of Orondo
Measured
1 in hail
Reported by
Public
Coordinates
47.630, -120.230

Quarter size hail reported. Observer also estimated wind gusts at 60 mph.

Flash Flood, Okanogan

When
June 5, 2:00 PM PST to 3:00 PM PST
Where
Okanogan County, 0.83 mi NE of Kootzville to 0.61 mi SE of Kootzville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
48.030, -118.940

Flash flooding reported near and north of Elmer City. Route 155 was closed near the Elmer City access road.

Thunderstorm Wind, Okanogan

When
June 5, 2:30 PM PST to 2:42 PM PST
Where
Okanogan County, Elmer City to 0.69 mi NE of Elmer City
Measured
26 kt (30 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.000, -118.950

Downed pole and wires reported near state route 155.

Hail, Whitman

When
June 5, 2:40 PM PST to 2:50 PM PST
Where
Whitman County, 0.67 mi N of Uniontown to 0.85 mi NNE of Uniontown
Measured
1.5 in hail
Reported by
Public
Coordinates
46.540, -117.082

Observer reports hail 1.5 on social media.

Thunderstorm Wind, Asotin

When
June 5, 3:10 PM PST to 3:56 PM PST
Where
Asotin County, 1.96 mi SSW of Clarkston Hgts to 0.06 mi W of Clarkston
Measured
44 kt (51 mph) measured gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
46.395, -117.091

Several trees and power lines down in Clarkston and Clarkston Heights. One incident involved power lines down onto a vehicle.

Flash Flood, Asotin

When
June 5, 3:30 PM PST to 4:30 PM PST
Where
Asotin County, 0.43 mi E of Clarkston Hgts to 0.48 mi ESE of Clarkston Hgts
Cause
Heavy Rain
Property damage
$110,000
Reported by
Fire Department/Rescue
Coordinates
46.420, -117.061

Several roads were inundated with mud and rocks from flash flooding. Four basement apartments on 14th street were flooding. Another residence on Solar Hills Drive was flooded.

Hail, Whitman

When
June 5, 4:10 PM PST to 5:00 PM PST
Where
Whitman County, Oakesdale to 0.14 mi S of Tekoa Willard Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.130, -117.250

Observers reported 1 inch hail near Oakesdale and Tekoa, WA.

Flash Flood, Spokane

When
June 5, 4:30 PM PST to 5:30 PM PST
Where
Spokane County, 0.83 mi SE of Spokane to 1.14 mi SSE of Spokane
Cause
Heavy Rain
Property damage
$180,000
Reported by
Law Enforcement
Coordinates
47.660, -117.410

Numerous roads flooded in south hill and along and near the i-90 corridor. Several reports of basement flooding with some residences seeing water approach the doors. Multiple vehicles stalled in water, and one driver required assistance in being evacuated. Some neighborhood roads were temporarily closed and had standing water for hours.

Flood, Spokane

When
June 5, 5:00 PM PST to 5:30 PM PST
Where
Spokane County, 1.39 mi E of Mead to 1.61 mi E of Mead
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
47.770, -117.320

Flooding of private roads and on Peone Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042968, 1042990, 1043074, 1042976, 1042988, 1042995, 1043079, 1043110, 1043002, 1043009, 1043014, 1043089, 1043030, 1043039, 1043018, 1043098, 1043044, 1043106, 1043023, 1043045, 1043027, 1043034.